Friday, January 2, 2009

The Last Month (In Our Hell)

Rachel finished her 4 weeks of high dose interferon treatment on Friday, December 5th. The pain and nausea she had from the treatments seemed to be the only thing we couldn't handle. No matter what prescribed pain meds (Oxycodone, Oxycontin, etc.) and anti-nausea meds (Zofran, Kytril, etc.) we used, we could not get those two extreme side effects under control. She was nauseated for almost 3 1/2 weeks straight, which kept her from eating well. You could say she was on the verge of being malnourished. Her caloric intake was more than likely down to 200-300 a day, a fraction of what was normal for her. The pain and nausea came to an excrutiating head on the morning oUPMC ShadysideImage via Wikipediaf December 8th. I called Dr. Tarhini's P.A., Jan, and told her what we had been experiencing and how we couldn't do anything for her, and she recommended we admit Rach. I totally agreed and brought her into UPMC that afternoon.

For the next week, the doctors at UPMC, made of of specialists in Internal Medicine, Oncology, G.I., and Cardiology all have their attention on Rach. They change meds and doses until they can find what works to ease her pain and nausea. They finally find that a PCA pump that doses her with a constant morphone drip and gives her the opportunity to dose herself with a bolus of morphine every 15 minutes does the trick on the pain (forthe most part). This brings her down from a pain level of 10 out of 10 to maybe a 5 out of 10. Through our 2.5 week stay, the drugs used to try and quell her nausea spells don't ever seem to work. Miraculously, in the last couple of days, the nausea seemed to disappear without any certain medical reason, at least not from any certain medicine. Unfortunately, due to the malnutrition she had and the fact that the hospital pumped her full of fluids, she developed a very serious case of lymphadema. Her weight increased by almost 75%, and she is now quite distended and uncomfortable in her lower abdomen and legs. They have her taking TPN (Total Parenteral Nutrition) to try and build her portien stores back up so she can try and kick the lymphadema.

Rachel was thankfully discharged on Christmas Eve. Upon returning home, we met with the nurse who taught me how to use the portable pumps that she uses to receive her morphine and TPN that keep her pain level manageable and provide her with nutrition, respectively. I have to prepare her PICC lines for infusion, I have to prepare the pump and IV bags, and I connect everything as needed. Along with the infusions, due to her weight increase due to the lymphadema, she is unable to make it to the restroom by herself, and needs someone to help her clean up afterward. I do all of this for her; I have to stay up during the night as she goes to the bathroom quite often at night. Neither one of us is able to get much sleep at all; sometimes we will go 3 nights on less than 4 hours total sleep. It's really quite miserable.

The lymphadema recently has been joined by a case of the weezies. It usually happens when she gets into "sleepy" mode when her breathing changes from awake mode to a deeper asleep mode. It makes me nervous. Is it just a cold? Is the lymphadema moving to her lungs? Are there any of the dreaded mets there? I hate this damn disease and everything associated with it.

As you can see from my list of symptoms she is going through hell right now. I continue to ask God why can't he have mercy on her and ease up a bit? Why all the damn symptoms and why are they all so extreme? I get so enraged at the pain and suffering she has to go through; I am most frustrated because their is little if anything I can do to alieviate them. My hell is watching her go through this. Mix that with my lack of sleep and constantly coming down with bugs (colds and flus, etc.) and I am in a hurt locker.

Like I said in my last post, is it worth it? Being a little darker or having some color to your skin might be nice to you, but are you ready to deal with the consequences? Is your family? Financially can you afford the costs of the medical care required? We have easily racked up over a quarter of a million dollars in medical bills that thankfully so far have been picked up by the military's health insurance, TRICARE. Think about this next time you lay on the side of the pool with Crisco rubbed on your back or when you go to the local tanning salon.
Reblog this post [with Zemanta]

2 comments:

Rachel Cano said...

Thanks for all the updates...Please know that the both of you are in my prayers. You're doing a great job helping her through all of this...I know it must be tough, but hang in there. Let her know that I send all my love and good wishes her way and yours.
Love you guys!

Lisa said...

Rick, I was so sorry to read that you and your wife are having such a struggle. I have an interest in parenteral nutrition (PN) and stumbled across your blog because of that. I work for a nonprofit that helps people deal with some of the issues associated with PN. If you run into any problems, check out www.oley.org and contact us if we can be of any help.
Best wishes to both of you.
Lisa